News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Gastroenterology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Gastroenterology Answers List

Forum Name: Gastroenterology Topics

Question: Mild Fatty Liver with continuous evaluated SGPT


 Anmol - Sat Sep 12, 2009 3:09 pm

I am male of age 28, Weight 64 Kg, Height 5.11”
Habits: No alcohol, No smoking, normal BP, no sugar, no cholesterol, no visible fat in body.

In routine check I saw evaluated level of SGPT in my Liver function Test. I have taken 5 tests in last 5 months and levels are between 70-80. My doctor (Gastro) performed series of tests that includes GGTP, HBsAG, HCV-Ab, Abdomen Sonography, HEV-IgM, HAV-IgM, ANA, ASMA, Ceruloplasmin....all were at normal levels i.e. it did not gave any clue. My doctor suspected two issues and gave the following advice:
1. Abdomen Sonography showed mild fat in Liver - I was advised to take Ursocol SR 450 mg twice daily for 2 months, but did not help.
2. Ceruloplasmin was little less from reference range i.e. 18.80 (Ref Range 19-57), but 24 hours urine copper is within the normal range i.e. 70 (Ref Range 15-120). KF-SL eye test does not show any copper deposition in eyes.

Today my SGPT is still high i.e. 78. My doctor now says it’s Liver Biopsy that can only work out. He also suspects starting phase Wilson (affecting liver only).

1. Do you think there is no other way now to find out the problem except biopsy?
2. Do I really need to take this issue seriously at SGPT level between 70-80?
3. What might be the problem? I do not see any concerns and neither any health problem in my body.
 Dr.M.Aroon kamath - Mon Nov 02, 2009 8:09 pm

User avatar Hi,
I see from your viewer profile that you were on 'Tretiva' for about 4 months. I take it that you were under medical supervision while on this medication.

It is mainly used in resistant 'nodular' acne.I gather from your profile that you are using it as a whitening agent for the face.

One can't entirely rule out the possibility of a drug induced liver problem in your case.It is roughly 7 months following discontinuation of 'Tretiva'. Therefore,if it happens to be drug induced, the liver enzymes may still normalize in course of time.

As your work-up has already been initiated and as you seem to be (rightly) concerned,it may not be a bad idea to sort it out by a liver biopsy.
Best wishes!
 Dr.M.jagesh kamath - Mon Nov 02, 2009 9:14 pm

User avatar Hello,Isoretinoin does cause elevation in liver enzymes in a few.These elevations are transient and get back to normal when the drug is withdrawn.I agree with Dr.Kamath that it could represent a waning phase of the drug elevated liver enzymes.It would however be prudent to get the biopsy done.Isoretinoin is not a drug to be used for trivival conditions and is teratogenic too.Thanks for reffering this issue.Best wishes.
 Anmol - Tue Nov 03, 2009 4:21 am

Thank you Doctors for your promptness and valuable reply. Last month i.e. Oct-2009 (when SGPT was high for 6 continuous months) I finally went for a Liver Biopsy. Biopsy report shows starting phase of NASH (steato liver cells) at grade 1, but no fibrosis.

My doctor has prescribed me a medicine Pioz (15 mg) and Vitamin E daily for a month (if needed to continue further) followed by SGPT test every month. He says that there is no concrete treatment for NASH hence only change in lifestyle might work.

I do not have obesity (today my weight is 62 Kg and height 5.11”) and neither have diabetes. My eating habits are very balanced that includes little fats and more fruits and green vegetables. I rarely take any junk food. I keep exercising daily too. I sleep ample (7-8 hours daily) and do not suffer from common illness like cold, fever etc. I have started taking OATS daily on hearing about NASH. I do not understand what lifestyle I should change now.

I understand that fatty liver cells are as a result of metabolic process. It’s not something that can be completely controlled by diet. How dangerous is NASH and what are its future implications? Is there a scope of more research in terms of getting a known treatment? Please advice.
 Dr.M.Aroon kamath - Mon Nov 09, 2009 11:05 am

User avatar Hello Anmol,
Thanks for keeping in touch.Non alcoholic steatohepatitis(NASH) is known to occur in the non-obese,in people with normal blood lipids and non-diabetics.The exact cause or pathogenesis is not known.

Release of toxic inflammatory proteins(cytokines) by fat cells(adiposites), Oxidative stress (oxygen free radicals) to the hepatocytes(liver cells), and insulin resistance are suspected to play some role in the inflammation that ensues in the liver.

NASH should be viewed with concern because, it tends to progress to cirrhosis of the liver.I still can not tell you for certain if 'Tretiva' had anything to do with that.
Thank you once again for the update!
 Anmol - Fri Feb 12, 2010 7:44 am

Hello Doctor,

I am under gastroenterologist supervision and after 4 months of medication and life style changes I do not see a very good result under:

In Sep-09 the SGPT was 68 after talking Evion (400 mg) and Pioz (15 mg) daily after lunch for a month the SGPT came down to 56. My doctor saw good improvement and then advised me to continue the same medicines with the same dose for another 3 months and then the SGPT just came down to 54 i.e. almost same in the last 3 months. I am doing ample exercise and taking care about my food style as described for NASH patients.

Please let me know if you see the necessity for a secondary advice from any other doctor. Waiting eagerly for your reply.

Thanks,
Anmol Sinha
 Dr.M.Aroon kamath - Mon Jul 19, 2010 9:02 am

User avatar Hi Anmol,
Thank you for continuing to update us. Personally, i don't see any pressing need for another consultation. Rather, if you are so concerned, you may get a second opinion on the liver biopsy slides.Even this is really not very necessary. I suggest that you need only to continue with the advise from your gastroenterologist.
Best wishes!

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here